Antidepressants represent a medication class that treats depressive and anxiety disorders. According to the World Health Organization, more than 280 million people in the world suffer from depression, and antidepressants can help them manage the symptoms.
Doctors usually prescribe the lowest possible dose of an antidepressant when they first start treating you. This can be a complicated process, as deciding the correct dose depends on several factors.
Some signs and symptoms show that your antidepressant dose is too high. And we’ll highlight them in this article so you can contact your doctor if you experience any of them. So, let’s dive in.
Table of Contents
- Understanding Antidepressant Medication
- Factors Influencing Dosage Determination
- Signs of an Antidepressant Dose Being Too High
- Factors to Consider Before Adjusting Dosage
- Steps to Take if You Suspect Your Antidepressant Dose is Too High
Antidepressants are used to control several mental illnesses and disorders, but it’s not entirely understandable how they actually work. Research shows that antidepressants can control the levels of some chemicals in the brain by increasing them or restricting their function.
These medications also target the neurotransmitters, so they can be used to control pain. Doctors usually prescribe antidepressants to treat moderate and severe depression.
In addition to the patient’s age, sex, and weight, there are several factors that affect the doctor’s decision to choose a specific antidepressant and determine its dosage.
- How specific medications work and affect the brain.
- The existence of other mental and physical disorders and illnesses.
- The side effects of every medication.
- The way the patient’s body reacts to the medication.
Antidepressants help patients manage their depression, but the wrong dosage can lead to several side effects.
Antidepressants can affect your body differently as they help you deal with anxiety and depression. These annoying symptoms might occur when you start taking the medication. However, if they persist, your dose might be too high.
- Increased heart rate and blood pressure.
- Dilated pupils.
- Weight gain or loss of appetite because these chemicals affect the digestive enzymes.
- Excessive sweating.
- Insomnia and difficulty sleeping.
- Skin tingling.
- Nausea and drowsiness.
- Involuntary muscle movements and twitches.
The primary purpose of antidepressants is to control your mood and make you feel better. But in some cases, a high dosage of your antidepressant can make you feel worse, leading to several annoying symptoms.
- Agitation and anxiety.
- Intense restlessness.
- Panic attacks.
- Feeling emotionally numb and detached.
- Hostile attitude.
- Losing interest in sexual activity.
- Mood swings within short periods.
As your body adjusts to the antidepressant, you might feel a little different. But if you take a high dosage, you might experience some cognitive side effects.
- Hypersomnia or feeling sluggish.
- Experiencing difficulties concentrating.
- Memory problems.
- Difficulty making decisions.
- Impaired judgment.
A high dosage of antidepressants might work in the beginning, but as you continue taking your medication, you might not get better. Yet, you can’t just stop your medication or adjust the dosage on your own.
You shouldn’t attempt to replace your medication or the dosage on your own. It’s crucial to talk to your doctor or healthcare provider about any side effects or annoying symptoms you’re experiencing.
Your doctor might tell you to wait until your body adjusts to the medicine. This could be a normal reaction, and in time, your body will adapt, and you’ll start feeling better.
The doctor might also choose to readjust your dosage and wait for a while. If your side effects persist, your doctor might change the medication.
Your healthcare provider will explain that different people react differently to the medication. The body affects the enzymes and chemicals in your brain, so your body might be allergic to some chemicals.
In this case, your doctor will give you time to adjust. If this doesn’t happen, they might change the dosage or the medication itself.
Your doctor usually prescribes the smallest dosage possible to see how it affects you. After that, they can increase the dosage to see if you can feel better.
Nevertheless, if you’re experiencing symptoms that show that you’re taking a high dosage, your healthcare provider will start decreasing the antidepressant dosage gradually. Doctors don’t recommend quitting antidepressants suddenly, even if you suffer from side effects.
If you do this, you might experience more annoying symptoms like headaches. At the same time, you won’t be getting better.
This is why your doctor will attempt to lower your dosage. They will see how your body reacts to the decreased dosage and see if the annoying symptoms are getting better.
It’s quite common to feel a little uncomfortable once you start taking an antidepressant. But if you experience the symptoms we listed in this article, you can start following these steps.
- Recognizing the signs and documenting symptoms is the first step to help your doctor assess your situation.
- Take notes of all the side effects and how frequently you experience them. You should also record the intensity of any adverse symptoms.
- Contact your healthcare provider and talk about your symptoms and other concerns.
- Your doctor might suggest changing the dosage or the medication.
- Follow the doctor’s orders and take notes of how your symptoms get better or persist.
- Contact your doctor again if your symptoms don’t improve.
Taking a suitable antidepressant can save your life and help you function properly. Yet, it’s essential to understand that antidepressants are strong medications that change the way your body and brain function, so you might experience some adverse effects if you aren’t taking the proper dosage.
Several signs can show that your antidepressant is too high. If you notice some or all of these physical, emotional, and cognitive symptoms, you might still need some time to adjust to the medication.
Nevertheless, your symptoms might result from a high dosage that doesn’t work for you. This doesn’t mean that you should stop your medication. Instead, talk to your healthcare provider and discuss your symptoms. They might change your dosage or find a better medication that works for you.
Your mental health journey is a long one, and if the medication doesn’t immediately make you feel better, you might just need to push through and don’t give up.